The People's Perspective on Medicine

Unexpected Food-Drug Interactions Pose Risks

Certain food and drug interactions can interfere with the way medications work in the body. Be informed to avoid trouble.
Proanthocyanidins

Who would imagine that guacamole, cranberries or mango could interact with a medicine to cause a potentially life-threatening interaction? All these foods may alter the action of warfarin (Coumadin), an anticoagulant used to prevent blood clots. What should you know about food-drug interactions?

Scary Food-Drug Interactions:

Both doctors and patients may overlook food-drug interactions when they are discussing a new prescription medication. As a result, patients may not realize when their eating habits put them in harm’s way.

Interactions with Warfarin:

Coumadin is actually an exception. Most prescribers are aware of potential interactions between this blood-thinner and the vitamin K contained in green leafy vegetables. Excess vitamin K can reverse the effect of warfarin and lead to dangerous blood clots.

In response to this advice, however, people may restrict their diets too stringently. Some patients become frustrated wondering how to get their vitamins because they have been told to swear off all salads, vegetables and multi-vitamins containing vitamin K. Instead, health care professionals should tell them to get the same amount of vitamin K each day from food (as they would from a multivitamin). As a result, the prescriber could adjust the dose appropriately.

Very few people taking warfarin are warned that avocados, green tea or menthol cough drops could also have a negative impact on their anticoagulant. Dietary supplements may pose a risk as well. St. John’s wort, Coenzyme Q10 and ginseng may interact in the same way.

Cranberry juice, mango, garlic, fish oil and turmeric (in curry or in curcumin pills) may increase the blood thinning activity of warfarin.

Other Food and Drug Interactions:

Many other drugs and dietary supplements can be affected by food or drink. Tea (hot or iced) can reduce the absorption of iron from pills or non-meat foods such as spinach. Coffee and foods based on soybeans cut absorption of the thyroid hormone levothyroxine (Skelin et al, Clinical Therapeutics, Feb. 2017).

Fiber in bran can diminish the absorption of a powerful heart medicine called Lanoxin (digoxin) and statin-type cholesterol-lowering medicines such as Lipitor (atorvastatin) and Zocor (simvastatin). High fiber foods such as bran muffins can also make certain antidepressants less effective.

Watch Out for Peppermint:

Peppermint is a popular ingredient in candy, chewing gum, cough drops and herbal tea. It is used in dietary supplements for treating irritable bowel syndrome. Research shows that peppermint may affect enzymes in the body that that help process many medicines. Blood pressure pills like Plendil (felodipine) may produce more side effects because of higher blood levels. Statins may also be affected by peppermint.

Food-Drug Interactions with Grapefruit:

Grapefruit has a similar but stronger impact. It can raise blood levels of a range of medications including Lipitor, Mevacor and Zocor as well as BuSpar, Estrace, Plendil, Sonata, Tegretol and Viagra. Significantly, a recent review found that grapefruit juice increased blood levels and duration of the opioid oxycodone (Feng, Zhu & Zhou, Journal of Pain Research, May 24, 2017). The volunteers in the study drank almost a cup of grapefruit juice three times a day.

Certain drugs used to treat overactive bladder, such as fesoteradine (Toviaz), also interact with grapefruit and grapefruit juice (Pasko et al, International Journal of Clinical Pharmacy, Dec. 2016). As a result, people may be more likely to suffer side effects such as dry mouth, irregular heartbeat, blurred vision, headache, difficult urination or constipation.

The allergy drug fexofenadine (Allegra) interacts with grapefruit juice as well, albeit through a different mechanism (Yu et al, Journal of Pharmaceutical Sciences, online April 13, 2017). Paradoxically, this interaction dramatically decreases the amount of fexofenadine in the bloodstream.

Learn More:

Such food-drug interactions can be confusing. Anyone who would like to know more may want to consult our Guides to Coumadin, Food and Grapefruit Interactions.

Drugs can interact with other medicines as well as with foods, beverages or dietary supplements. Bad combinations cause thousands of deaths each year. The best protection is information and vigilance. Your health professional may not warn about every possible danger, so you need to protect yourself.

Revised 8/14/17

5/28/18 redirected to: https://www.peoplespharmacy.com/2009/01/07/turmeric-intera/

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.5- 16 ratings

Today's Newsletter Reading List

    About the Author
    Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
    Drug & Food Interactions
    Free

    Download information on killer combinations! Important instructions on how to best take popular drugs like Dyazide, Lanoxin, Coumadin and Zantac

    Drug & Food Interactions
    Join over 150,000 Subscribers at The People's Pharmacy

    We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

    Showing 2 comments
    Comments
    Add your comment

    Where is the evidence for all this? I have been on Warfarin for years and regularly eat green vegetables, enjoy avocados, green tea etc without any ill effect.

    My wife and I have been taking care of my severely CHI (Closed Head Injured) brother for 25 years. He has seizures as a result of the head injury. Recently we switched from one generic anti seizure medication to another. My brother began having seizures within 4 days of the switch. We suspected a difference in the medications and contacted our physician and requested that he be given the brand name Tegretol.
    His condition returned to normal (for him it is normal) within 4 days of the Tegretol being started. The interesting observation was that he had been on a generic for several years (purchased at Walmart) prior to this incident with no observable ill results. We changed drug providers for 90 days and then returned to Walmart and had the problems. The pharmacist said that they had been using the same manufacturer both before our switch and after our return. He had no answers. My brother continues to be symptom free 30 days of returning to Tegretol. Our wallet is $100 lighter each month but he is 100% better.
    We had a previous similar situation when someone switched him to a time release formula of the same seizure medication. At that time we noticed that the capsules were being excreted in his stools with medication still in the capsule and he was having mild seizures.
    Changes in environment or diet were not a factor as we run strict controls on both (he is bedridden and 100% care) that the Defense Dept could envy.

    * Be nice, and don't over share. View comment policy^